Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


treatment failure - need urgent advice
Jan 6, 2012

As of July 1 2011 I was at a cd4 of 150 and an undetectable viral load. Because my CD4 levels had continued to decline after 1 year of treatment at that time I switched from: tenofovir, emtricitabine, raltagravir, maraviroc to raltagravir, maraviroc, lopinavir, ritonavir , which was said to have a history of raising cd4 over time.

As of Nov 30, 5 months later, my CD4 is 100 and the viral load is detected at 4.95 log 10 which is about 80,000 copies per ml.

I am in Indonesia and do not have access to quality doctors to advise me.

I need to know how to proceed with my drug regimen. Should I add tenofovir and emtricitabine again, and take all medicines? Or switch back and stop taking lopinavir and ritonavir?

Is there another regimen I should switch to?

I have not noticed any side effects from any medicines. For one week prior to switching, I did take all of them, with no noticable side effects.

Response from Dr. McGowan

You would need to have a resistance test to determine the best course of action. It is generally not beneficial to switch medicines that are working to suppress the virus (that is when the viral load is undetectble) just because the CD4 is low. It is true that protease inhibitors have been associated with some higher increases in CD4 counts, but that small difference is usually not enough to improve health. If you had previously used lopinavir/ritonavir and your virus had developed resistance than that may have emerged and compromised your treatment. You should try to get access to a resistance test to help inform your decision and eliminate the meds that are not working.

Joe



Previous
Prezista or Edurant
Next
Risk of Cancer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement